Everything you need to know about tardive dyskinesia – a common and uncomfortable side effect of many medications for schizophrenia.
As if dealing with a mental health condition isn’t challenging enough, the medications used to treat illnesses like schizophrenia often come with a list of side effects longer than your arm.
Without a full understanding of these side effects, it’s no wonder that many people discontinue treatment when they’re hit with an unpleasant symptom.
Today we’re going to look at tardive dyskinesia – a common but distressing side effect of some medications for schizophrenia.
What is it, how does it happen, and what can be done to control it?
What is Tardive Dyskinesia?
Tardive dyskinesia is a condition that makes people move their bodies in unusual, involuntary ways. It commonly affects the mouth, tongue, face, torso, arms, and legs.
Symptoms of tardive dyskinesia include:
- Strange facial expressions, grimacing, frowning
- Blinking eyes
- Sticking tongue out or moving it around
- Smacking, puckering or squeezing lips
- Wiggling fingers
- Jerking leg movements, tapping feet
- Thrusting hip movements
- Swaying from side to side
- Difficulty staying still
These can be mild or severe, depending on the person.
Why Do People Get Tardive Dyskinesia?
Tardive dyskinesia happens as a result of certain antipsychotic medications and similar drugs. These drugs are mainly used to treat hallucinations and other aspects of schizophrenia.
Around 20% to 30% of people who take antipsychotic drugs will get tardive dyskinesia.
This side effect is more likely to occur after long periods and high doses of medicine. A person is at higher risk of developing tardive dyskinesia after three months of treatment, although sometimes it can happen after a single dose.
The risk is also higher for older people.
Medicines known to cause tardive dyskinesia include:
- Haloperidol (antipsychotic)
- Fluphenazine (antipsychotic)
- Risperidone (antipsychotic)
- Olanzapine (antipsychotic)
- Metoclopramide (anti-nausea medicine)
How to Manage Tardive Dyskinesia
It’s vital for health care workers to spend enough time educating patients about the side effects of their medication and to encourage them to return to their doctor right away if they think they might have tardive dyskinesia.
The earlier symptoms are noticed, the more likely it is that doctors can reverse the condition, although in some cases, unfortunately, it is permanent.
Mild symptoms can be tolerable and not require further action, but in other instances, doctors may decide to lower the dosage or prescribe a different drug.
That said, sometimes altering treatment is not an option as it’s necessary to control hallucinations and other aspects of the main illness.
In those cases, other medicines can be added to treat tardive dyskinesia, such as:
- Benzodiazepines can ease mild symptoms of tardive dyskinesia and anxiety
- Botulinum toxin or botox can be injected into the muscles in certain body parts, e.g. the eyelids, to stop involuntary movement.
- Deutetrabenazine, tetrabenazine or valbenazine may help with severe symptoms of tardive dyskinesia.
- When the above options fail, a treatment called deep brain stimulation or DBS may be an option. DBS involves a surgical procedure to insert a device which sends electrical signals to the brain to lessen unwanted movements.
A Realistic Outlook
We must remember and remind patients every medical treatment involves a balance of risk and benefit.
While some people will get tardive dyskinesia, most people who take antipsychotic medications will not.
Untreated, schizophrenia can be a disabling condition which makes it difficult for people to work and carry out normal daily activities. Antipsychotic medications can greatly improve a person’s quality of life.
With the support and compassion of health care workers, people affected by tardive dyskinesia can take steps to minimise symptoms. Patients often conclude that the benefits of continuing treatment outweigh the negative side effects.